Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 20, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 18, 2010, 3:46 PM EDT for Ritchie County, Wirt County, West Virginia. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2010, 3:46 PM EDT (19:46 UTC)
- Expired
- May 18, 2010, 5:15 PM EDT
- In force
- 89 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ritchie County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:55 PM EDT | FLOOD | Elizabeth, WV | ROCK SLIDE ON RT 5. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263
WGUS51 KRLX 181946
FFWRLX
WVC085-105-182115-
/O.NEW.KRLX.FF.W.0020.100518T1946Z-100518T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT TUE MAY 18 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN RITCHIE COUNTY IN WEST VIRGINIA...
NORTHERN WIRT COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF ELIZABETH...
* UNTIL 515 PM EDT
* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. WITH THE
SOIL ALREADY VERY WET FROM RECENT RAINFALL...THIS NEW RAIN WILL
CAUSE RAPID AND SIGNIFICANT RISES ON CREEKS AND SMALL STREAMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SMITHVILLE...MACFARLAN...BEREA...GREENCASTLE...FREEPORT...PULLMAN
AND AUBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS PARTICULARLY VULNERABLE TO FLASH FLOODING AT THIS TIME
INCLUDE LAUREL RUN...INDIAN CREEK...OIL ROCK RUN...AND SPRUCE CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3918 8086 3912 8082 3904 8092 3904 8111
3905 8114 3900 8133 3900 8154 3902 8157
3908 8151 3913 8143 3918 8131 3922 8090
$$
092 follow-up statements
882
WGUS71 KRLX 182039
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT TUE MAY 18 2010
WVC085-105-182115-
/O.CON.KRLX.FF.W.0020.000000T0000Z-100518T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WIRT WV-RITCHIE WV-
439 PM EDT TUE MAY 18 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHERN RITCHIE AND NORTHERN WIRT COUNTIES...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. RADAR ESTIMATES THAT
MUCH OF THE WARNED AREA HAS RECEIVED MORE THAN AN INCH OF RAIN SINCE
3 PM EDT. WITH THE SOIL ALREADY VERY WET FROM RECENT RAINFALL...THIS
NEW RAIN WILL CAUSE RAPID AND SIGNIFICANT RISES ON CREEKS AND SMALL
STREAMS.
STREAMS PARTICULARLY VULNERABLE TO FLASH FLOODING AT THIS TIME
INCLUDE STANDINGSTONE CREEK...TWO RIPPLE RUN...LAUREL RUN...INDIAN
CREEK...OIL ROCK RUN...BONE CREEK...MACFARLAN CREEK...PLUM
RUN...BRUSHY FORK...AND SPRUCE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DON'T DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3918 8086 3912 8082 3904 8092 3904 8111
3905 8114 3900 8133 3900 8154 3902 8157
3908 8151 3913 8143 3918 8131 3922 8090
$$
09955
WGUS71 KRLX 182115
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT TUE MAY 18 2010
WVC085-105-182118-
/O.EXP.KRLX.FF.W.0020.000000T0000Z-100518T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WIRT WV-RITCHIE WV-
515 PM EDT TUE MAY 18 2010
...THE FLASH FLOOD WARNING IS EXPIRING AT 515 PM EDT FOR SOUTHERN
RITCHIE AND NORTHERN WIRT COUNTIES...
HEAVY RAIN HAS MOVED OUT OF THE AREA AND IS NO LONGER
EXPECTED...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT IS
BEING ALLOWED TO EXPIRE. THOUGH STREAMS AND CREEKS ARE LIKELY
BEGINNING TO RECEDE...ELEVATED LEVELS CAN BE EXPECTED TO LINGER INTO
EARLY EVENING.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3918 8086 3912 8082 3904 8092 3904 8111
3905 8114 3900 8133 3900 8154 3902 8157
3908 8151 3913 8143 3918 8131 3922 8090
$$
09What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:15 PM EDT, 31 minutes earlier.
Area forecast discussion, May 18, 3:15 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 18 2010
.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION THROUGH
WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE AREA FRIDAY
NIGHT INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
MODELS IN GOOD AGREEMENT IN SWINGING COOL FRONT NORTHEASTWARD TO A
CMH...PKB...SUT LINE LATER THIS AFTERNOON BEFORE BECOMING NEARLY
STATIONARY. FRONT THEN SHIFTS SOUTHEAST ON WEDNESDAY AS THE UPPER
LOW FINALLY KICKS OUT TO THE EAST. SHOWERS AND SCATTERED
THUNDERSTORMS ALREADY DEVELOPING AHEAD OF THIS FRONT...WITH ONLY
SCATTERED LIGHT SHOWERS BEHIND IT IN THE COOLER AIR. ATMOSPHERIC
SOUNDINGS ARE MORE MOIST ADIABATIC...WITH MORE OF A HEAVY RAIN
POTENTIAL THAN LARGE HAIL OR STRONG WINDS. WITH THE FRONT BECOMING
STATIONARY...AND THE FOCUS FOR CONVECTION ALONG AND AHEAD OF THE
FRONT...THERE IS A THREAT OF TRAINING CONVECTION...ESPECIALLY ACROSS
THE NORTHEASTERN HALF OF WEST VIRGINIA. THUS...FLASH FLOOD WATCH HAS
BEEN CANCELLED FOR OUR KENTUCKY AND SOUTHWEST VIRGINIA AREAS...WEST
VIRGINIA REMAINS IN FLASH FLOOD WATCH THROUGH TONIGHT.
OTHERWISE...TEMP GUIDANCE TONIGHT CLUSTERED AND WILL GO WITH
IT...SOMEWHAT COOLER THAN LAST NIGHT.
FOR WEDNESDAY...AN IMPROVING DAY AS THE SYSTEM PULLS AWAY. LIGHTER
WRAPAROUND SHOWERS WILL SLOWLY SHIFT SOUTHEAST DURING THE
DAY...BEING MAINLY IN THE MOUNTAINS BY THE END OF THE DAY.
HOWEVER...LOW LEVEL MOISTURE WILL KEEP THE CLOUDS AND TEMPS ON THE
COOLER SIDE OF GUIDANCE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PRECIPITATION WILL LINGER OVER THE EASTERN HIGH TERRAIN THROUGH
WEDNESDAY NIGHT AS THE RAIN ON THE BACKSIDE OF THE LOW SLOWLY
EXITS...BUT THE REGION WILL BE DRY BY THURSDAY MORNING. HIGH
PRESSURE WILL BRIEFLY ESTABLISH ITSELF OVER THE AREA ON
THURSDAY...AND WE WILL HAVE A DAY TO DRY OUT.
THE NEXT SYSTEM ARRIVES EARLY FRIDAY MORNING. MODELS ARE
DIFFERING ON WHEN THE PRECIPITATION WILL ARRIVE IN THE AREA...BUT
HAVE LEANED TOWARD THE MORE CONSISTENT ECMWF SOLUTION. WITH THAT
SAID...HAVE PRECIPITATION SLOWLY MOVING INTO THE AREA FROM THE
SOUTHWEST EARLY FRIDAY MORNING. THE PRECIPITATION WILL BE LIGHT AND
SPORADIC EARLY ON FRIDAY...BECOMING MORE WIDESPREAD BY FRIDAY
AFTERNOON. THE HEAVIEST AMOUNTS OF RAIN WILL OCCUR FRIDAY AFTERNOON
INTO FRIDAY NIGHT...ALONG WITH A CHANCE FOR A FEW CLAPS OF THUNDER.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WHILE INCONSISTENCIES STILL EXIST IN GUIDANCE DAYS 3 THROUGH
7...CONFIDENCE IS BUILDING THAT AN UPPER LEVEL LOW CURRENTLY PUSHING
OUT OF THE CENTRAL ROCKIES WILL IMPACT CWA THIS WEEKEND. BECAUSE OF
THIS...WENT WITH LIKELY POPS FRIDAY NIGHT AND SATURDAY MORNING. THE
LOW WILL DIP INTO THE SOUTHERN PLAINS AND TAP INTO GULF MOISTURE
BEFORE PROGRESSING NORTHEASTWARD TOWARDS THE GREAT LAKES. PW VALUES
OF 1.5 TO 1.7 INCHES ALONG THE LEADING EDGE OF THE TROUGH WILL ONCE
AGAIN RESULT IN CONCERNS OF HYDROLOGIC ISSUES...ESPECIALLY AFTER
RECENT WET WEATHER. HAVE ALSO INCLUDED THUNDER IN WX GRIDS TO
ACCOUNT FOR MODERATE INSTABILITY ASSOCIATED WITH THIS SYSTEM FRIDAY
AND SATURDAY.
SUNDAY...THE UPPER LEVEL LOW PHASES WITH A COASTAL LOW OVER SE CONUS
AND WORKS ACROSS OUR SOUTH AS A WEAK INVERTED TROUGH. WHILE DRIER
AIR IS EXPECTED TO WORK IN WITH HIGH PRESSURE SETTLING IN OVER THE
GREAT LAKES...CAN NOT RULE OUT LIGHT SHOWERS IMPACTING ATLEAST A
PORTION OF CWA THROUGH ENTIRETY OF EXTENDED PERIOD. ADJUSTMENTS TO
TEMPS MADE WITH LATEST MEX/MAV.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THRU 18Z WEDNESDAY...
COOL FRONT WILL SWING NORTHEASTWARD TO A CMH-PKB-48I LINE BEFORE
STALLING LATE THIS AFTERNOON. FRONT WILL THEN SINK SOUTHWARD
DURING WEDNESDAY.
BEHIND THE FRONT THROUGH 00Z...GENERALLY MVFR CEILINGS WITH
SCATTERED LIGHT RAIN SHOWERS.
AHEAD OF THE FRONT THROUGH 00Z...VFR TO OCCASIONAL MVFR CEILINGS.
CONVECTION WILL BECOME WIDESPREAD BY 20Z...WITH LOCALLY IFR
CONDITIONS IN CONVECTION.
AFTER 00Z...CONVECTION SLOWLY DECREASING. BECOMING MVFR TO IFR
CEILINGS/FOG BY 06Z MOST PLACES. AFTER 12Z IMPROVING TO MVFR
CEILINGS BY 15Z-16Z...WITH SCATTERED LIGHT RAIN SHOWERS.
AFTER 18Z WEDNESDAY...
IFR CONDITIONS POSSIBLE AGAIN WEDNESDAY NIGHT.
&&
.HYDROLOGY...
FLASH FLOOD WATCH CANCELLED FOR NORTHEAST KENTUCKY AND SOUTHWEST
VIRGINIA...BUT CONTINUES FOR WEST VIRGINIA THROUGH TONIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ066-067-075-
076-083>087.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...CL/JEM/JMV/TAX
NEAR TERM...JMV
SHORT TERM...CL/JEM
LONG TERM...TAX
AVIATION...JMV
HYDROLOGY...Hazardous weather outlook, May 18, 3:31 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT TUE MAY 18 2010 OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-191945- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 331 PM EDT TUE MAY 18 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 18, 11:38 AM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1138 AM EDT TUE MAY 18 2010 OHZ085-181630- MEIGS OH- 1138 AM EDT TUE MAY 18 2010 ...SHADE RIVER CAUSING SOME MINOR PROBLEMS IN MEIGS COUNTY... AT 1130 AM EDT...THE SHADE RIVER NEAR CHESTER WAS AT BANKFULL. ACCORDING TO MEIGS COUNTY LAW ENFORCEMENT OFFICIALS...THE RIVER IS SPILLING OUT INTO THE TYPICAL LOW SPOTS...SUCH AS THE FIELDS NEAR CHESTER. IF ANY HEAVY RAIN DEVELOPS THIS AFTERNOON...A WARNING MAY BE ISSUED FOR MORE SIGNIFICANT FLOODING. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MEIGS COUNTY THROUGH TONIGHT. 09
Special weather statement, May 18, 3:23 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 323 PM EDT TUE MAY 18 2010 OHZ067-075-076-182015- ATHENS OH-MORGAN OH-WASHINGTON OH- 323 PM EDT TUE MAY 18 2010 ...HEAVY SHOWERS WILL CAUSE ELEVATED LEVELS ON CREEKS AND SMALL STREAMS FOR NORTHERN ATHENS...NORTHWESTERN WASHINGTON AND SOUTHERN MORGAN COUNTIES... AT 315 PM EDT...A BAND OF MODERATE TO HEAVY SHOWERS WAS LOCATED ALONG A LINE FROM AMESVILLE...TO CHESTERHILL...TO STOCKPORT. THOUGH THE SHOWERS ARE ON THEIR WAY OUT OF THE AREA...THEY ARE PRODUCING A HALF TO LOCALLY THREE QUARTERS OF AN INCH OF RAIN. WITH SOIL ALREADY VERY WET FROM RECENT RAINFALL...EXCESSIVE RUNOFF FROM THIS NEW RAIN WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. SOME STREAMS PARTICULARLY VULNERABLE TO QUICKLY RISING LEVELS INCLUDE MCDOUGALL BRANCH...FEDERAL CREEK...MUSH RUN...AND STROUNDS RUN IN ATHENS COUNTY...BRILL RUN IN WASHINGTON COUNTY...AND COAL RUN IN MORGAN COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:49 PM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 116 min |
| May 18, 2:21 AM EDT | Flash Flood Warning | RLX | Logan, Mingo | 84 min |
| May 18, 3:03 AM EDT | Flash Flood Warning | RLX | Logan | 87 min |
| May 18, 5:49 AM EDT | Flash Flood Warning | RLX | Pleasants, Ritchie | 116 min |
| May 18, 4:47 PM EDT | Flash Flood Warning | RLX | Pleasants, Wood | 88 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.